Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 164, NWS Norman, OK

May 3, 2021Lincoln County, Pottawatomie County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 3, 2021, 9:09 PM CDT for Lincoln County, Pottawatomie County, Oklahoma. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2021, 9:09 PM CDT (02:09 UTC)
Expired
May 3, 2021, 10:00 PM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Lincoln County, OK, Pottawatomie County, OK

The radar

The Norman radar (KTLX), 33 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 9:10 PM CDTHAIL 1.253 Nw Shawnee, OK
May 3, 9:10 PM CDTHAIL 2.53 Ese Dale, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.2 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3299 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3299 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
2.6
Supercell composite
13.9

Open this sounding in Storm Lab

The text

As transmitted.

934 
WUUS54 KOUN 040209
SVROUN
OKC081-125-040300-
/O.NEW.KOUN.SV.W.0164.210504T0209Z-210504T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
909 PM CDT Mon May 3 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lincoln County in central Oklahoma...
  Northwestern Pottawatomie County in central Oklahoma...

* Until 1000 PM CDT.

* At 909 PM CDT, a severe thunderstorm was located near Shawnee,
  moving north at 15 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Shawnee, Meeker, Johnson, Dale, Bethel Acres and Aydelotte. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3535 9684 3530 9705 3554 9707 3556 9682
TIME...MOT...LOC 0209Z 179DEG 13KT 3536 9696 

HAIL...2.00IN
WIND...60MPH
 
$$

Mahale
2 follow-up statements
801 
WWUS54 KOUN 040219
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
919 PM CDT Mon May 3 2021

OKC081-125-040300-
/O.CON.KOUN.SV.W.0164.000000T0000Z-210504T0300Z/
Lincoln OK-Pottawatomie OK-
919 PM CDT Mon May 3 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHWESTERN LINCOLN AND NORTHWESTERN POTTAWATOMIE COUNTIES...

At 918 PM CDT, a severe thunderstorm was located near Shawnee, moving
north at 15 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters reported Tennis ball size hail 
         near I-40 south of Meeker. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Shawnee, Meeker, Johnson and Aydelotte. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3538 9684 3534 9703 3554 9707 3556 9682
TIME...MOT...LOC 0218Z 179DEG 13KT 3539 9696 

HAIL...2.50IN
WIND...60MPH
 
$$

Mahale
674 
WWUS54 KOUN 040236
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
936 PM CDT Mon May 3 2021

OKC125-040246-
/O.CAN.KOUN.SV.W.0164.000000T0000Z-210504T0300Z/
Pottawatomie OK-
936 PM CDT Mon May 3 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POTTAWATOMIE
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3546 9683 3546 9705 3554 9704 3556 9682
TIME...MOT...LOC 0236Z 180DEG 16KT 3550 9695 

$$

OKC081-040300-
/O.CON.KOUN.SV.W.0164.000000T0000Z-210504T0300Z/
Lincoln OK-
936 PM CDT Mon May 3 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTH CENTRAL LINCOLN COUNTY...

At 936 PM CDT, a severe thunderstorm was located near Meeker, moving
north at 20 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Meeker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3546 9683 3546 9705 3554 9704 3556 9682
TIME...MOT...LOC 0236Z 180DEG 16KT 3550 9695 

HAIL...2.50IN
WIND...60MPH
 
$$

Mahale

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:28 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 3, 6:28 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Norman OK
628 PM CDT Mon May 3 2021

...New AVIATION...

.SHORT TERM...
(This evening through Overnight)
Issued at 203 PM CDT Mon May 3 2021

Storms are expected to develop quickly late this afternoon into this
evening along a cold front that will be located across portions of
southeast into south central Oklahoma. A favorable environment for
severe storms will exist ahead of the cold front across this area.
Initially as storms are expected to be more discrete, supercells
capable of producing very large hail and tornadoes will be possible
along with strong winds gusts.

This activity will become more linear, probably just as it exits our
southeast counties, winds will be an increasing threat.

Meanwhile, farther west as the main trough begins to shift east out
of the southern Rockies, additional storms will develop across west
Texas. These storms will be elevated as they form well north of the
surface cold front. However, sufficient instability will exist for
some large hail as these storms move into the western north Texas
counties. As we approach midnight, instability will be waining and
hail size is expected to decrease as storms move toward the I-35
corridor of southern Oklahoma. Other, weaker activity will also
impact much of western and northern Oklahoma overnight.

Otherwise, quite a bit colder air will filter south behind the cold
front. Temperatures are expected to fall into the 40s across
portions of northwest Oklahoma with gusty north winds, giving it a
bit of a bite. Lows in the 50s are expected elsewhere.

&&

.LONG TERM...
(Tuesday through next Sunday)
Issued at 203 PM CDT Mon May 3 2021

System that will bring showers/storms tonight will exit the area
Tuesday morning. Some showers may linger in parts of the fa tomorrow
morning but should end by mid-day. Sfc high will also settle into
the area tomorrow with below average temperatures expected. As the
sfc high moves off to the east, winds will shift back towards the
south Wednesday.

Models then show a shortwave approaching from the northwest and
moving across the Plains Wednesday night. Models show an area of
showers/storms moving across parts of the fa with this shortwave
although disagree on how much and path of the area of rain.

Upper ridging will briefly occur behind the previously mentioned
shortwave before flattening out the end of this week with a
shortwave moving across the central/southern Plains Friday night
bringing another chance for showers/storms to parts of the area.
Various shortwaves/disturbances moving through the flow will
continue over the weekend which will maintain the chances for
showers and storms.

&&

.AVIATION...
(00Z TAFS)
Issued at 625 PM CDT Mon May 3 2021

MVFR cigs will return later tonight mainly after 06Z for most
terminals. Winds will remain northerly around 15 kt with some
stronger gusts before 09Z. A few showers and tsra are expected
mainly after 06Z near SPS, PNC, and SWO.

&&

.UPPER AIR...
Issued at 203 PM CDT Mon May 3 2021

A 19Z May 3 Upper Air flight was done today. A 0Z flight currently
is not planned.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  63  44  70 /  40  40   0   0
Hobart OK         52  68  43  73 /  40  10   0   0
Wichita Falls TX  57  69  46  75 /  40  10   0   0
Gage OK           46  66  41  74 /  60  10   0  10
Ponca City OK     51  65  41  68 /  50  40   0  10
Durant OK         59  68  46  73 /  70  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...30
LONG TERM....25
AVIATION...03
Hazardous weather outlook, May 3, 8:49 PM CDT, 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
849 PM CDT Mon May 3 2021

OKZ004>048-050>052-TXZ083>090-050200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
849 PM CDT Mon May 3 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms this evening
until midnight across portions of southern and eastern Oklahoma.
Brief tornadoes will remain possible until 10 PM, along with hail
up to the size of baseballs and thunderstorm wind gusts up to 70
mph. There's a slight risk of severe thunderstorms across portions
of central Oklahoma and also western north Texas. Hail up to the
size of golf balls and wind gusts up to 60 mph will be possible
across these areas thru midnight.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
southern and eastern Oklahoma and north Texas should prepare for
severe weather operations after 5 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Overnight thunderstorms may linger into Tuesday morning across
north central, portions of central into eastern Oklahoma,
although severe weather is not expected.

Thunderstorms will be possible Wednesday night with no severe
weather expected. Thunderstorm chances return again Friday evening
and continue through Sunday, although storms are not expected to
be widespread.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 3, 8:46 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
846 PM CDT Mon May 3 2021

OKZ048-040215-
Atoka OK-
846 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Atoka County Until
915 PM CDT...

AT 845 PM CDT, a strong thunderstorm was located 10 miles southwest
of Daisy, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Flooding in areas of poor drainage...

Locations impacted include...
Daisy, McGee Creek Lake and Redden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3451 9578 3434 9578 3427 9583 3439 9599
      3468 9590 3468 9588 3459 9588 3459 9567
      3451 9567
TIME...MOT...LOC 0145Z 205DEG 18KT 3442 9585

Mahale
Special weather statement, May 3, 8:48 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
848 PM CDT Mon May 3 2021

OKZ043-040215-
Coal OK-
848 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR Coal County Until 915 PM CDT...

AT 847 PM CDT, a strong thunderstorm was located 4 miles south of
Centrahoma, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Flooding in areas of poor drainage...

Locations impacted include...
Coalgate, Lehigh, Tupelo, Centrahoma and Phillips.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3444 9625 3452 9645 3477 9635 3477 9618
      3473 9609 3464 9609
TIME...MOT...LOC 0147Z 205DEG 18KT 3455 9632

Mahale
Local storm report, May 3, 8:49 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
849 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             3 W TECUMSEH            35.26N 96.98W
05/03/2021  E1.75 INCH       POTTAWATOMIE       OK   TRAINED SPOTTER

&&

RCB
Local storm report, May 3, 8:52 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
852 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     HAIL             5 SSW KINGSTON          33.94N 96.76W
05/03/2021  E1.00 INCH       MARSHALL           OK   TRAINED SPOTTER

&&

RCB
Local storm report, May 3, 8:59 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
859 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             4 SE BETHEL ACRES       35.28N 97.00W
05/03/2021  E1.00 INCH       POTTAWATOMIE       OK   TRAINED SPOTTER

&&

RCB
Local storm report, May 3, 9:05 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
905 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             2 SE KINGSTON           33.98N 96.70W
05/03/2021  E1.00 INCH       MARSHALL           OK   TRAINED SPOTTER

&&

RCB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:02 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes43 min
May 3, 7:07 PM CDTTornado WarningOUNCoal26 min
May 3, 7:13 PM CDTSevere Thunderstorm WarningOUNGarvin, Murray, Pontotoc47 min
May 3, 7:22 PM CDTAreal Flood AdvisoryOUNAtoka, Coal, Hughes, Johnston, Pontotoc, Seminole3 hr
May 3, 7:23 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal37 min
May 3, 7:32 PM CDTSevere Thunderstorm WarningOUNCoal, Johnston, Pontotoc43 min
May 3, 7:41 PM CDTFlash Flood WarningOUNCoal, Pontotoc3 hr
May 3, 7:52 PM CDTSpecial Weather StatementOUNSeminole23 min
May 3, 7:55 PM CDTSpecial Weather StatementOUNPontotoc35 min
May 3, 7:59 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal46 min
May 3, 8:06 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole39 min
May 3, 8:07 PM CDTTornado WarningOUNAtoka8 min
May 3, 8:14 PM CDTSpecial Weather StatementOUNPottawatomie46 min
May 3, 8:26 PM CDTSpecial Weather StatementOUNMarshall34 min
May 3, 8:33 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole42 min
May 3, 8:36 PM CDTSevere Thunderstorm WarningOUNBryan, Johnston, Marshall39 min
May 3, 8:39 PM CDTSevere Thunderstorm WarningOUNPottawatomie51 min
May 3, 8:46 PM CDTSpecial Weather StatementOUNAtoka29 min
May 3, 8:48 PM CDTSpecial Weather StatementOUNCoal27 min
May 3, 8:55 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal50 min
May 3, 8:56 PM CDTFlash Flood WarningOUNAtoka, Coal3 hr
May 3, 8:57 PM CDTTornado WarningOUNAtoka33 min
May 3, 9:03 PM CDTAreal Flood AdvisoryOUNPottawatomie3 hr
May 3, 9:24 PM CDTSpecial Weather StatementOUNGarvin36 min
May 3, 9:30 PM CDTSevere Thunderstorm WarningOUNLincoln45 min
May 3, 9:32 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Pontotoc, Pottawatomie43 min
May 3, 9:44 PM CDTSpecial Weather StatementOUNHughes31 min
May 3, 10:04 PM CDTSevere Thunderstorm WarningOUNLincoln41 min
May 3, 10:32 PM CDTSevere Thunderstorm WarningOUNLincoln, Payne43 min
May 3, 10:36 PM CDTSevere Thunderstorm WarningOUNJackson54 min
May 3, 11:09 PM CDTSevere Thunderstorm WarningOUNNoble, Payne31 min
May 3, 11:15 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman45 min
May 3, 11:34 PM CDTSpecial Weather StatementOUNCleveland26 min
May 3, 11:53 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman52 min
May 3, 11:56 PM CDTSpecial Weather StatementOUNJefferson, Stephens64 min
May 4, 12:12 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Stephens48 min
May 4, 12:18 AM CDTSpecial Weather StatementOUNPayne42 min
May 4, 12:28 AM CDTSevere Thunderstorm WarningOUNCotton, Jefferson47 min
May 4, 12:40 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray50 min
May 4, 12:43 AM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love29 min
May 4, 12:49 AM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Payne41 min
May 4, 1:05 AM CDTSpecial Weather StatementOUNLove40 min
May 4, 1:20 AM CDTSpecial Weather StatementOUNCleveland25 min
May 4, 1:23 AM CDTSevere Thunderstorm WarningOUNJohnston, Murray, Pontotoc52 min
May 4, 1:55 AM CDTSevere Thunderstorm WarningOUNCoal, Johnston, Pontotoc50 min
May 4, 2:00 AM CDTSpecial Weather StatementOUNHughes45 min
May 4, 2:31 AM CDTSpecial Weather StatementOUNCoal29 min
May 4, 1:47 PM CDTRiver Flood AdvisoryOUNAtoka19 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.